HIV Meds and Kidney Damage (Editor's Pick)

Question

My specialist doctor is concerned with my latest kidney function results and I've been booked in for an ultrasound next month.

I've been told that if the damage is caused by a component of Eviplera that my meds would change and possibly have to take another pill. What I dont know is what if my kidneys are damaged, would I need additional treatment for my kidneys? Dialysis has crossed my mind afew times (severe I know) but it doesn't stop me from worrying not to mention my family's concerns for me although I never complain and just put on a brave front to people closest to me 😁

Answer

Hello and thanks for posting.

Kidney issues can affect people living with HIV, particularly those who are older or taking tenofovir-containing treatments (in addition to a myriad of other conditions, like diabetes and high blood pressure). Monitoring kidney function is recommended by all treatment guidelines, and it seems that your doctor has concerns about your recent tests.

The first thing to do is to confirm the results, as sometimes kidney function tests can fluctuate; if confirmed, kidney ultrasound tests give a wealth of information about possible problems.

There's many things that are recommended to manage kidney injury, and removing any offending medications, like NSIAD medications (like ibuprofen or naproxen) or (if there are suitable options) tenofovir. A new formulation of tenofovir, called TAF is in late state clinical development and has a more kidney-friendly profile.

As for dialysis, this is a very late stage of chronic kidney disease- the vast majority of people with kidney injury don't require dialysis, only careful monitoring and modification of risk factors.

For more information about kidney problems and HIV, check out IAPAC's
myHIVclinic.org.

Hope that helps. Feel free to write back anytime. BY